Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 104, NWS Northern Indiana

September 8, 2020Adams County, Allen County, Wells County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2020, 5:24 PM EDT for Adams County, Allen County, Wells County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2020, 5:24 PM EDT (21:24 UTC)
Expired
Sep 8, 2020, 5:52 PM EDT
In force
28 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IN, Allen County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS53 KIWX 082124
SVRIWX
INC001-003-179-082215-
/O.NEW.KIWX.SV.W.0104.200908T2124Z-200908T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
524 PM EDT Tue Sep 8 2020

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  South central Allen County in northeastern Indiana...
  Northeastern Wells County in northeastern Indiana...
  Northwestern Adams County in northeastern Indiana...

* Until 615 PM EDT.

* At 524 PM EDT, a severe thunderstorm was located over Ossian,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ossian, Middletown, Preble, Magley, Yoder, Tocsin, Hoagland, Poe
  and Peterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4085 8526 4092 8526 4097 8497 4079 8497
TIME...MOT...LOC 2124Z 268DEG 16KT 4089 8519 

HAIL...1.00IN
WIND...60MPH
 
$$

FISHER
1 follow-up statement
788 
WWUS53 KIWX 082152
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
552 PM EDT Tue Sep 8 2020

INC001-003-179-082202-
/O.CAN.KIWX.SV.W.0104.000000T0000Z-200908T2215Z/
Allen IN-Wells IN-Adams IN-
552 PM EDT Tue Sep 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ALLEN...
NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

Please relay any reports to local law enforcement or emergency 
management officials. 

LAT...LON 4085 8526 4092 8526 4097 8497 4079 8497
TIME...MOT...LOC 2151Z 268DEG 16KT 4089 8502 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:15 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 8, 3:15 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
315 PM EDT Tue Sep 8 2020

.SYNOPSIS...
Issued at 1255 PM EDT Tue Sep 8 2020

Scattered showers and thunderstorms are possible late this afternoon
and overnight primarily over northern Indiana, but could push into
northwest Ohio areas this evening. Dry and cool weather expected
Wednesday.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 313 PM EDT Tue Sep 8 2020

A theta-e boundary lies across our northwest mainly from Winamac, OH
to Pioneer OH and that is where the best moisture lies for the rest
of the day today. Some clearing east of I-69 allows for a little
warmer high temperatures in that area before a weak shortwave
traversing the the base of the theta-e boundary fills the cloud
cover back in later this afternoon. This shortwave will be
accompanied by better large scale ascent, some low to mid level
moisture and 1.6 in PWATs, which allows for the possibility of more
heavy rain there as well as the possibility of some gusty winds.
There could be some heavy rain from training or slow moving cells if
rain can move into areas east of I-69 to end the day.

As we head into the latter part of the overnight into early
Wednesday, the theta-e boundary retreats a little bit to the
northwest and so while cloud cover remains across areas northwest of
US-24, rainfall potential is expected to decrease. Winds are
expected to stay up some overnight without any sort of decoupling
across the northwest so would expect a stratus type of setup tonight
in that area. Some decoupling of winds occurs south of I-69, so
could see more of a fog development in that area.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 313 PM EDT Tue Sep 8 2020

The large scale pattern across the CONUS is characterized by a large
trough across the western US and a ridge across the eastern US with
a boundary across the region here locally. Some waffling north and
south of this front is possible from Wednesday through much of
Saturday. However, models aren't sending any shortwaves through the
flow towards the region while low level moisture decreases through
this period so am more inclined to keep noticeable PoPs out of the
forecast. Some weaker large scale ascent and mid layer omega enters
back into the forecast from the south ahead of an approaching trough
that was over the Plains and passes by to the north later Saturday
into Saturday night providing an increase in moisture and PoPs as a
result. The severe weather threat during this time period depends on
the timing of the front during that Saturday and Sunday period, but
it looks low at this time.

Behind the trough from the Plains, models are advertising just a
passing blow from the cold air that has been much discussed hitting
the central US. It should just bring seasonable to slightly below
normal temperatures, but dry conditions for the beginning of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1255 PM EDT Tue Sep 8 2020

Stalled ofb invof KFWA terminal expected to reactivate this aftn
given favorable destabilization along a KMCX KFWA KDFI line. Stalled
sfc front lies immediately nw yet se of KSBN where MVFR stratus had
developed. VCTS/VCSH possible here later late evening yet considered
too low a risk for a mention. Elevated convective cluster over cntrl
IL in association with well defined MCV near KMLI may clip late aftn
before hand.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...T/Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 8, 3:41 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
341 PM EDT Tue Sep 8 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-091945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
341 PM EDT Tue Sep 8 2020 /241 PM CDT Tue Sep 8 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon will likely produce locally heavy
rainfall which may cause minor flooding of some urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible this weekend, but are not expected to
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-091945-
La Porte-Berrien-
341 PM EDT Tue Sep 8 2020 /241 PM CDT Tue Sep 8 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a moderate swim risk along the southeast shore of Lake
Michigan.

Thunderstorms are possible this afternoon, but are not expected to
become severe, but may cause minor flooding of some urban areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible this weekend, but are not expected to
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
341 PM EDT Tue Sep 8 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this evening, but are not expected to
become severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible this weekend, but are not expected to
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 4:37 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
437 PM EDT Tue Sep 8 2020

INZ025-082115-
Huntington-
437 PM EDT Tue Sep 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUNTINGTON
COUNTY...

At 437 PM EDT, a strong thunderstorm was located over Huntington,
moving east at 20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Huntington, Markle, Roanoke, Mahon and Bowerstown.

This includes Interstate 69 in Indiana between mile markers 286 and
291.

&&

LAT...LON 4085 8554 4093 8556 4097 8534 4082 8534
TIME...MOT...LOC 2037Z 268DEG 17KT 4090 8549

HAIL...0.75IN
WIND...40MPH

FISHER
Local storm report, Sep 8, 5:05 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 PM EDT TUE SEP 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 NE BOWERSTOWN         40.91N 85.41W
09/08/2020  E0.88 INCH       HUNTINGTON         IN   TRAINED SPOTTER

            RELAYED VIA EM. US 24 AND N COUNTY ROAD 200
            E. ALSO NEAR ZERO VISIBILITY IN RAIN CORE.

&&

RTC
Special weather statement, Sep 8, 5:23 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
523 PM EDT Tue Sep 8 2020

OHZ002-082200-
Fulton-
523 PM EDT Tue Sep 8 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FULTON COUNTY...

At 522 PM EDT, a strong thunderstorm was located over Delta, or near
Wauseon, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wauseon, Swanton, Delta, Brailey, Winameg, Ottokee and Assumption.

This includes Interstate 80 in Ohio between mile markers 36 and 48.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4149 8412 4166 8415 4171 8388 4149 8388
TIME...MOT...LOC 2122Z 262DEG 23KT 4159 8404

HAIL...0.50IN
WIND...40MPH

RTC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:33 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Jay, Wells27 min
Sep 7, 10:04 PM EDTSpecial Weather StatementIWXBlackford, Jay41 min
Sep 7, 10:51 PM EDTAreal Flood AdvisoryIWXAdams, Blackford, Grant, Huntington, Jay, Wabash and 1 more44 min
Sep 7, 11:35 PM EDTAreal Flood WarningIWXAdams, Blackford, Grant, Huntington, Jay, Wabash and 1 more3 hr
Sep 8, 3:29 AM EDTAreal Flood AdvisoryIWXAdams, Allen, Wells87 min
Sep 8, 5:51 AM EDTSpecial Weather StatementIWXLaPorte, Saint Joseph, Starke39 min
Sep 8, 6:39 AM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph65 min
Sep 8, 4:37 PM EDTSpecial Weather StatementIWXHuntington38 min
Sep 8, 4:42 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Wells48 min
Sep 8, 5:54 PM EDTSpecial Weather StatementIWXAdams36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.